Alert archive / South Dakota / Severe Thunderstorm Warnings in 2021
Severe Thunderstorm Warning 132, NWS Aberdeen, SD
NWS Aberdeen, SD issued this severe thunderstorm warning at Aug 26, 2021, 9:58 AM CDT for Deuel County, Hamlin County, South Dakota. It was in force for 62 min. 2 reports came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Aug 26, 2021, 9:58 AM CDT (14:58 UTC)
- Expired
- Aug 26, 2021, 11:00 AM CDT
- In force
- 62 min
- Issued by
- NWS Aberdeen, SD
- Area
- Storm-based polygon
- Tornado
- Possible
- Hail
- 0.88 in
- Wind
- 60.0 mph
Counties Deuel County, SD, Hamlin County, SD
The radar
The Sioux Falls radar (KFSD), 117 km from the middle of the area, began a volume at 15:00 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Aug 26, 10:02 AM CDT | TSTM WND GST 61 | 3 Ene Hayti, SD | PERSONAL WEATHER STATION. TIME ESTIMATED BY RADAR. |
| Aug 26, 10:31 AM CDT | TSTM WND GST 75 | 7 Ne Estelline, SD | MESONET STATION 47 BRANDT (SDDOT). |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Verified. The Iowa Environmental Mesonet's Cow matched 3 storm reports to this severe thunderstorm warning; the first came 4 minutes after it went out.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| Aug 26, 9:05 AM CDT | Severe Thunderstorm Watch | SPC | 4 hr |
The nearest sounding before it
Aberdeen, SD (KABR), launched 12:00Z, 3.0 hours before the alert went out and 112 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 1092 m above ground
- 0-6 km bulk shear
- 62 kt
- 0-1 km storm-relative helicity
- 365 m²/s²
- 0-3 km storm-relative helicity
- 490 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- -0.4
The text
As transmitted.
171
WUUS53 KABR 261458
SVRABR
SDC039-057-261600-
/O.NEW.KABR.SV.W.0132.210826T1458Z-210826T1600Z/
BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Aberdeen SD
958 AM CDT Thu Aug 26 2021
The National Weather Service in Aberdeen has issued a
* Severe Thunderstorm Warning for...
Southern Deuel County in northeastern South Dakota...
Hamlin County in northeastern South Dakota...
* Until 1100 AM CDT.
* At 956 AM CDT, a severe thunderstorm was located near Hamlin
Education Center, or 17 miles west of Estelline, moving east at 45
mph.
HAZARD...60 mph wind gusts and nickel size hail.
SOURCE...Public. At 940 am cdt, 60 MPH winds was reported at
Mayfield Colony in Clark County.
IMPACT...Expect damage to roofs, siding, and trees.
* This severe thunderstorm will be near...
Lake Norden and Hayti around 1000 AM CDT.
Lake Albert around 1005 AM CDT.
Stone Bridge and Lake Poinsett around 1010 AM CDT.
Other locations in the path of this severe thunderstorm include
Estelline, Dempster, Poinsett Colony, Claremont Colony, Toronto,
Brandt, Astoria and Lake Cochrane Rec Area.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Remain alert for a possible tornado! Tornadoes can develop quickly
from severe thunderstorms. If you spot a tornado go at once into the
basement or small central room in a sturdy structure.
For your protection move to an interior room on the lowest floor of a
building.
To report severe weather, contact your nearest law enforcement
agency. They will send your report to the National Weather Service
office in Aberdeen.
&&
LAT...LON 4455 9744 4473 9738 4473 9645 4454 9646
TIME...MOT...LOC 1456Z 272DEG 37KT 4462 9726
TORNADO...POSSIBLE
HAIL THREAT...RADAR INDICATED
MAX HAIL SIZE...0.88 IN
WIND THREAT...OBSERVED
MAX WIND GUST...60 MPH
$$
SD4 follow-up statements
613
WWUS53 KABR 261523
SVSABR
Severe Weather Statement
National Weather Service Aberdeen SD
1023 AM CDT Thu Aug 26 2021
SDC039-057-261600-
/O.CON.KABR.SV.W.0132.000000T0000Z-210826T1600Z/
Deuel SD-Hamlin SD-
1023 AM CDT Thu Aug 26 2021
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 1100 AM CDT
FOR SOUTHERN DEUEL AND SOUTHEASTERN HAMLIN COUNTIES...
At 1022 AM CDT, a severe thunderstorm was located over Poinsett
Colony, or near Estelline, moving east at 45 mph.
HAZARD...60 mph wind gusts and penny size hail.
SOURCE...Law enforcement. At 1004 am CDT, 62 mph winds were reported
at Castlewood.
IMPACT...Expect damage to roofs, siding, and trees.
Locations impacted include...
Toronto, Brandt, Astoria and Lake Cochrane Rec Area.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
To report severe weather contact your nearest law enforcement agency.
They will send your report to the National Weather Service office in
Aberdeen.
&&
LAT...LON 4455 9737 4473 9722 4473 9645 4454 9646
TIME...MOT...LOC 1522Z 269DEG 40KT 4462 9686
TORNADO...POSSIBLE
HAIL THREAT...RADAR INDICATED
MAX HAIL SIZE...0.75 IN
WIND THREAT...OBSERVED
MAX WIND GUST...60 MPH
$$
SD144 WWUS53 KABR 261533 SVSABR Severe Weather Statement National Weather Service Aberdeen SD 1033 AM CDT Thu Aug 26 2021 SDC039-057-261600- /O.CON.KABR.SV.W.0132.000000T0000Z-210826T1600Z/ Deuel SD-Hamlin SD- 1033 AM CDT Thu Aug 26 2021 ...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 1100 AM CDT FOR SOUTHERN DEUEL AND SOUTHEASTERN HAMLIN COUNTIES... At 1033 AM CDT, a severe thunderstorm was located near Toronto, or 9 miles south of Clear Lake, moving east at 45 mph. HAZARD...60 mph wind gusts and penny size hail. SOURCE...Radar indicated. IMPACT...Expect damage to roofs, siding, and trees. Locations impacted include... Estelline, Castlewood, Toronto, Astoria, Brandt, Lake Poinsett, Lake Cochrane Rec Area, Dempster, Stone Bridge, Lake Albert, Poinsett Colony and Claremont Colony. PRECAUTIONARY/PREPAREDNESS ACTIONS... For your protection move to an interior room on the lowest floor of a building. To report severe weather contact your nearest law enforcement agency. They will send your report to the National Weather Service office in Aberdeen. && LAT...LON 4455 9718 4473 9706 4473 9645 4454 9646 TIME...MOT...LOC 1533Z 272DEG 37KT 4462 9670 TORNADO...POSSIBLE HAIL THREAT...RADAR INDICATED MAX HAIL SIZE...0.75 IN WIND THREAT...RADAR INDICATED MAX WIND GUST...60 MPH $$ SD
696
WWUS53 KABR 261546
SVSABR
Severe Weather Statement
National Weather Service Aberdeen SD
1046 AM CDT Thu Aug 26 2021
SDC057-261556-
/O.CAN.KABR.SV.W.0132.000000T0000Z-210826T1600Z/
Hamlin SD-
1046 AM CDT Thu Aug 26 2021
...THE SEVERE THUNDERSTORM WARNING FOR SOUTHEASTERN HAMLIN COUNTY IS
CANCELLED...
The severe thunderstorm which prompted the warning has weakened.
Therefore, the warning has been cancelled.
A Severe Thunderstorm Watch remains in effect until 300 PM CDT for
northeastern South Dakota.
LAT...LON 4455 9687 4472 9687 4473 9645 4454 9646
TIME...MOT...LOC 1546Z 272DEG 37KT 4462 9651
$$
SDC039-261600-
/O.CON.KABR.SV.W.0132.000000T0000Z-210826T1600Z/
Deuel SD-
1046 AM CDT Thu Aug 26 2021
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 1100 AM CDT
FOR SOUTHERN DEUEL COUNTY...
At 1046 AM CDT, a severe thunderstorm was located near Astoria, or 12
miles southeast of Clear Lake, moving east at 45 mph.
HAZARD...60 mph wind gusts and penny size hail.
SOURCE...Radar indicated.
IMPACT...Expect damage to roofs, siding, and trees.
Locations impacted include...
Toronto, Astoria, Brandt and Lake Cochrane Rec Area.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
To report severe weather contact your nearest law enforcement agency.
They will send your report to the National Weather Service office in
Aberdeen.
Torrential rainfall is occurring with this storm, and may lead to
flash flooding. Do not drive your vehicle through flooded roadways.
&&
LAT...LON 4455 9687 4472 9687 4473 9645 4454 9646
TIME...MOT...LOC 1546Z 272DEG 37KT 4462 9651
HAIL THREAT...RADAR INDICATED
MAX HAIL SIZE...0.75 IN
WIND THREAT...RADAR INDICATED
MAX WIND GUST...60 MPH
$$
SD069
WWUS53 KABR 261555
SVSABR
Severe Weather Statement
National Weather Service Aberdeen SD
1055 AM CDT Thu Aug 26 2021
SDC039-261605-
/O.EXP.KABR.SV.W.0132.000000T0000Z-210826T1600Z/
Deuel SD-
1055 AM CDT Thu Aug 26 2021
...THE SEVERE THUNDERSTORM WARNING FOR SOUTHERN DEUEL COUNTY WILL
EXPIRE AT 1100 AM CDT...
The storm which prompted the warning has weakened below severe
limits, and no longer poses an immediate threat to life or property.
Therefore, the warning will be allowed to expire. However gusty
winds are still possible with this thunderstorm.
A Severe Thunderstorm Watch remains in effect until 300 PM CDT for
northeastern South Dakota.
LAT...LON 4455 9687 4472 9687 4473 9645 4454 9646
TIME...MOT...LOC 1555Z 272DEG 37KT 4462 9641
$$
SDWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Aberdeen, SD wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 26, 6:48 AM CDT, 3 hours 10 minutes earlier.
Area forecast discussion, Aug 26, 6:48 AM CDT, 3 hours 10 minutes before
Area Forecast Discussion...UPDATED National Weather Service Aberdeen SD 648 AM CDT Thu Aug 26 2021 .UPDATE... Issued at 639 AM CDT Thu Aug 26 2021 See the updated aviation discussion below. && .SHORT TERM...(Today through Friday Afternoon) Issued at 306 AM CDT Thu Aug 26 2021 Main challenges in the short term will be the timing of various shortwaves moving through southwest flow aloft -- and the ability of this upper level forcing to produce strong to severe convection as well as heavy rain over the next couple of days. Disorganized and scattered warm air advection/elevated showers and thunderstorms are currently ongoing across the northern CWA this morning. Meanwhile another area of convection aligned with a more distinct shortwave and the nose of a 30 KT LLJ is tracking into far northwest South Dakota. CAMs don't entirely depict the ongoing scenario, however a majority suggest the convection out west will be able to maintain, increase in coverage and track across the CWA between ~09-18Z. Steep mid level lapse rates, 1000-2000 J/KG of MU CAPE and 50 KT of effective shear should be a sufficient environment to support such a scenario. Hail is a threat, along with strong winds. The big question will be if the storms can persistently mix the strongest winds down to the surface. Lastly, heavy rain will be a concern over the next couple of days. PWATs are expected to top out over 1.5 inches this afternoon...topping the scales for this time of the year. Models suggest a break early this afternoon before another round of convection develops later in the afternoon/evening tracking northeast out of central South Dakota. And potentially a third round of nocturnal convection into Friday morning. The threat for strong to severe storms persists through the time period. .LONG TERM...(Friday Evening through Wednesday) Issued at 306 AM CDT Thu Aug 26 2021 Friday night into Saturday it appears we'll see a surface boundary draped from the NE panhandle northeastward into southeast SD, and into central MN. Aloft, shortwave energy will be digging into MT and the western Dakotas. This will set the stage for shower and thunderstorm potential through this time period. Chances look pretty good given the upper level support and overall dynamics and parameters. Could be dealing with strong to severe storms as well. Models then agree fairly well in showing a brief lull in precip chances Saturday night into Sunday as surface high pressure moves across the area. After the high departs, it would appear we get into a bit of an active pattern for a couple days as a few waves of energy move across the northern plains. There is still quite a bit of uncertainty regarding the timing and overall strength of these waves, but it would seem the area will get into an unsettled pattern again towards the end of the forecast period. && .AVIATION...(For the 12Z TAFS through 12Z Friday Morning) Issued at 639 AM CDT Thu Aug 26 2021 Terminals KABR,KATY,KPIR,KMBG A couple of rounds of thunderstorms are possible today. A line of storms is expected to impact the KABR and KATY TAF site before 18Z. Additional thunderstorms activity is possible later this afternoon/evening over south central South Dakota, tracking northeast into parts of east central South Dakota. Periods of MVFR cigs and vsbys will be possible with any thunderstorms. IFR/MVFR cigs will settle in through the end of the TAF period. && .ABR WATCHES/WARNINGS/ADVISORIES... SD...None. MN...None. && UPDATE...Serr SHORT TERM...Serr LONG TERM...TMT AVIATION...Serr
Hazardous weather outlook, Aug 26, 3:32 AM CDT, 6 hours 26 minutes before
Hazardous Weather Outlook National Weather Service Aberdeen SD 332 AM CDT Thu Aug 26 2021 MNZ039-046-SDZ003>011-015>023-033>037-045-048-051-270845- Traverse-Big Stone-Corson-Campbell-McPherson-Brown-Marshall-Roberts- Walworth-Edmunds-Day-Dewey-Potter-Faulk-Spink-Clark-Codington-Grant- Hamlin-Deuel-Stanley-Sully-Hughes-Hyde-Hand-Jones-Lyman-Buffalo- 332 AM CDT Thu Aug 26 2021 /232 AM MDT Thu Aug 26 2021/ This Hazardous Weather Outlook is for west central Minnesota, central South Dakota, north central South Dakota and northeast South Dakota. .DAY ONE...Today and tonight. Several rounds of thunderstorms are possible today and tonight. The first round will track from west to east across the region through the morning and early afternoon hours. A second round of thunderstorms will likely track northeast from south central South Dakota later this afternoon and evening. Yet another, third round of thunderstorms is possible overnight and into Friday morning. Strong to severe storms are possible at any time. Hail, strong winds and heavy rain are all threats. .DAYS TWO THROUGH SEVEN...Friday through Wednesday. The unsettled pattern persists through the weekend, with several rounds of strong to severe storms possible. .SPOTTER INFORMATION STATEMENT... Spotter activation will likely be needed. Weather spotters are encouraged to submit reports to the National Weather Service in Aberdeen. The public can submit reports on our web page, Facebook page, or our Twitter feed.
In the hours before
Local storm report, Aug 26, 9:21 AM CDT, 37 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ABERDEEN SD
921 AM CDT THU AUG 26 2021
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0857 AM TSTM WND DMG DOLAND 44.90N 98.10W
08/26/2021 SPINK SD EMERGENCY MNGR
4 INCH DIAMETER TREE SNAPPED AND DAMAGE TO
THE ELEVATOR IN TOWN. TIME ESTIMATED FROM
RADAR.
&&
SRFLocal storm report, Aug 26, 9:32 AM CDT, 26 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ABERDEEN SD
932 AM CDT THU AUG 26 2021
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0922 AM TSTM WND DMG CLARK 44.88N 97.73W
08/26/2021 CLARK SD EMERGENCY MNGR
MULTIPLE TREES DOWN IN TOWN. ONE UPROOTED.
POWERLINES DOWN AND POWER OUT IN PARTS OF
TOWN.
&&
SRFLocal storm report, Aug 26, 9:35 AM CDT, 23 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ABERDEEN SD
935 AM CDT THU AUG 26 2021
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0927 AM TSTM WND GST CLARK 44.88N 97.74W
08/26/2021 E60 MPH CLARK SD TRAINED SPOTTER
ESTIMATED 60 MPH WINDS AND A TREE BRANCH
DOWN.
&&
SRFLocal storm report, Aug 26, 9:42 AM CDT, 16 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ABERDEEN SD
942 AM CDT THU AUG 26 2021
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0855 AM TSTM WND DMG 3 W DOLAND 44.89N 98.16W
08/26/2021 SPINK SD EMERGENCY MNGR
8 POWER POLES DOWN AND MANY OF THEM SNAPPED
OFF.
&&
SRFLocal storm report, Aug 26, 9:48 AM CDT, 10 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ABERDEEN SD
948 AM CDT THU AUG 26 2021
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0940 AM TSTM WND GST MAYFIELD COLONY 44.69N 97.56W
08/26/2021 E60 MPH CLARK SD PUBLIC
60 MPH WINDS AT MAYFIELD COLONY.
&&
SRFLocal storm report, Aug 26, 9:54 AM CDT, 4 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ABERDEEN SD
954 AM CDT THU AUG 26 2021
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0931 AM TSTM WND GST 6 SSW PEEVER 45.46N 96.99W
08/26/2021 M67 MPH ROBERTS SD MESONET
MESONET STATION 143 PEEVER (SDDOT).
&&
SRFThe office that day
Everything else NWS Aberdeen, SD issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Aug 26, 3:47 AM CDT | Severe Thunderstorm Warning | ABR | Corson | 58 min |
| Aug 26, 4:44 AM CDT | Severe Thunderstorm Warning | ABR | Corson | 46 min |
| Aug 26, 5:37 AM CDT | Special Weather Statement | ABR | Campbell, Dewey, Walworth | 53 min |
| Aug 26, 7:19 AM CDT | Special Weather Statement | ABR | Edmunds, Faulk | 26 min |
| Aug 26, 7:47 AM CDT | Severe Thunderstorm Warning | ABR | Faulk, Hand | 43 min |
| Aug 26, 8:01 AM CDT | Severe Thunderstorm Warning | ABR | Faulk, Hand, Hyde | 44 min |
| Aug 26, 8:11 AM CDT | Severe Thunderstorm Warning | ABR | Faulk, Spink | 49 min |
| Aug 26, 8:18 AM CDT | Severe Thunderstorm Warning | ABR | Day, Marshall, Roberts | 57 min |
| Aug 26, 8:24 AM CDT | Severe Thunderstorm Warning | ABR | Hand, Spink | 36 min |
| Aug 26, 8:45 AM CDT | Severe Thunderstorm Warning | ABR | Clark, Spink | 45 min |
| Aug 26, 9:14 AM CDT | Severe Thunderstorm Warning | ABR | Roberts | 46 min |
| Aug 26, 9:22 AM CDT | Severe Thunderstorm Warning | ABR | Clark, Hamlin, Spink | 38 min |
| Aug 26, 9:26 AM CDT | Severe Thunderstorm Warning | ABR | Clark, Codington, Hamlin | 49 min |
| Aug 26, 9:50 AM CDT | High Wind Warning | ABR | Brown, Clark, Codington, Day, Deuel, Grant and 4 more | 5 hr |
| Aug 26, 9:57 AM CDT | Severe Thunderstorm Warning | ABR | Grant, Roberts | 33 min |
| Aug 26, 10:00 AM CDT | Severe Thunderstorm Warning | ABR | Codington, Deuel, Grant, Hamlin | 60 min |
| Aug 26, 2:37 PM CDT | Severe Thunderstorm Warning | ABR | Roberts | 23 min |
Nearby
Severe Thunderstorm Warnings in South Dakota, 2021Every severe thunderstorm warning in 2021
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.